Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Quad Cities, IA

June 19, 2018Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 19, 2018, 3:09 PM CDT for Henry County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 3:09 PM CDT (20:09 UTC)
Expired
Jun 19, 2018, 3:39 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:09 PM CDTTSTM WND DMGCambridge, ILPOWER COMPANY REPORTS POWER LINES DOWN IN CAMBRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS53 KDVN 192009
SVRDVN
ILC073-192100-
/O.NEW.KDVN.SV.W.0068.180619T2009Z-180619T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
309 PM CDT TUE JUN 19 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henry County in northwestern Illinois...

* Until 400 PM CDT.

* At 309 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Cambridge to Galva, moving east at
  30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kewanee, Cambridge, Galva, Bishop Hill, Henry County Fairgrounds,
  Nekoma, Kewanee Municipal Airport, Ulah, German Corner and
  Johnson-Sauk Trail State Park.

If you are at Henry County Fairgrounds you should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4115 8987 4115 9023 4135 9025 4136 8986
TIME...MOT...LOC 2009Z 266DEG 28KT 4131 9008 4117 9002 

HAIL...<.75IN
WIND...60MPH
 
$$

McClure/Cousins
3 follow-up statements
605 
WWUS53 KDVN 192018
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
318 PM CDT TUE JUN 19 2018

ILC073-192100-
/O.CON.KDVN.SV.W.0068.000000T0000Z-180619T2100Z/
Henry IL-
318 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN HENRY COUNTY...

At 318 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Kewanee to near Galva, moving
east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kewanee, Galva, Bishop Hill, Kewanee Municipal Airport, Ulah, German
Corner and Johnson-Sauk Trail State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4115 8987 4116 9013 4135 9020 4136 8986
TIME...MOT...LOC 2018Z 266DEG 28KT 4131 9001 4117 8995 

HAIL...<.75IN
WIND...60MPH
 
$$

McClure/Cousins
904 
WWUS53 KDVN 192031
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
331 PM CDT TUE JUN 19 2018

ILC073-192100-
/O.CON.KDVN.SV.W.0068.000000T0000Z-180619T2100Z/
Henry IL-
331 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN HENRY COUNTY...

At 330 PM CDT, severe thunderstorms were located along a line
extending from near Annawan to Elmira, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kewanee, German Corner, Kewanee Municipal Airport and Johnson-Sauk
Trail State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4115 8987 4116 8998 4135 9008 4136 8986
TIME...MOT...LOC 2030Z 266DEG 28KT 4132 8988 4118 8982 

HAIL...<.75IN
WIND...60MPH
 
$$

McClure/Cousins
949 
WWUS53 KDVN 192039
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
339 PM CDT TUE JUN 19 2018

ILC073-192048-
/O.CAN.KDVN.SV.W.0068.000000T0000Z-180619T2100Z/
Henry IL-
339 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4115 8987 4116 8998 4135 9008 4136 8986
TIME...MOT...LOC 2035Z 266DEG 28KT 4132 8982 4118 8976 

$$

McClure/Cousins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:45 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 19, 12:45 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1245 PM CDT Tue Jun 19 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Tue Jun 19 2018

The latest sfc analysis was indicating the main frontal boundary was
draped generally from west-to-east from along the western IA/MO
border region, to near Fairfield-Galesburg locally, and eastward
acrs north central Indiana. Isolated to sctrd clusters of shower and
thunderstorms continued to move along and north of this feature acrs
IA into WI/northern IL early this morning, with most of the
convective allowing models weakening the current strong activity out
acrs western IA as it moves east toward the local area toward
sunrise. Otherwise, the 00z model runs continue to show at wet
pattern for the central plains and acrs the Midwest for the rest of
the week, between the current boundary lay-out and then the
approaching slow-rolling upper low during the mid to late week
period.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Tue Jun 19 2018

Today...The Hwy 20 corridor is water logged and rain sensitive,
especially the NW IL counties where 2-5 inches of rain has fallen
overnight. But besides a few passing isolated to widely sctrd storm
clusters early this morning, expect the heavy re-development of
showers and thunderstorms along and north of the front from midday
and especially this afternoon as upstream short wave propagates
eastward acrs IA. The frontal placement suggests this occurrence
would generally occur along and south of the I-80 corridor, and away
from the recently hard hit areas. Thus will hold off any flash flood
watch for now, although still expect secondary isolated to sctrd
showers/storms to move along the Hwy 20 corridor later this
afternoon and overnight would could produce a localized hydro-
aggravation to any ongoing flooding, just not a widespread threat.

As for the areas that receive a more widespread storms coverage south
of I80, Precipital waters(PWATs) of 2+ inches indicate an ongoing
threat of very heavy rainfall and at high rates. These more southern
areas can take a round or two of heavy rain without a widespread
flooding threat, but like last night in the north, any repeated
storms forming and then tracking along the boundary acrs the same
areas(training)may still produce localized flash flooding or at
least urban and small stream flooding. Another day of high CAPEs but
low bulk shear profiles, at least where most of the storms are
expected to occur, preclude much of a severe weather threat. But
there could be isolated wet microbursts, or if a storm cluster were
to manage to form a cool pool or partial bowing segment in the heat
of the afternoon to early evening for some damaging winds. Have
adjusted the POPs higher around the vicinity and just north of where
the frontal boundary is expected to be this afternoon. As for high
temps today, large bust potential in many areas depending on cloud
cover/convective debris, and boundary placement. But even for the
areas that are allowed to heat up, while they may be hot and muggy,
heat index readings are expected to remain below headline criteria.

Tonight...Much will depend on what coverage and where the convective
re-development occurs today, as to what lays out for tonight.
secondary boundaries and the main front itself may be sctrd acrs
much of MO into southern IA and western IL. Vertical soundings show
another marginal southwest 20 KT or so low level jet that may
impinge on and over these features, and will just have to go with
mainly widespread chance POPs acrs much of the area and can't define
a higher corridor of opportunity for now. But early hunches are that
northern MO into far southern IA and into west central IL may be
more favored again for nocturnal development and convective activity
focus. This could limit the sensitive northern areas to more widely
sctrd to isolated showers/storms which would be helpful to reduce
any flash flood/flooding threat tonight. Lows in the low 60s north,
to the low 70s in the far south.    ..12..

.LONG TERM...(Wednesday through next Monday)
ISSUED AT 335 AM CDT Tue Jun 19 2018

The main themes of the long term period are continued wet conditions
through late week, along with cooler temperatures.

Wednesday through Friday: A slow moving upper low will push through
the region, with showers and storms expected area-wide. The severe
weather threat will be low. However, most areas will likely receive
at least an inch of rain, with locations along/south of Interstate
80 currently favored for averages of 2-3 inches. Breaks between
rounds of rain may be enough to preclude a widespread flash flood
threat, but this will likely become more of a concern after several
days of decent rainfall. A more significant impact is expected on
area rivers. See hydrology discussion below for more details. Expect
a cooling trend with a swing back to below normal temperatures.
Highs Thursday and Friday should be in the 70s.

Saturday through Monday: Little or no rainfall is expected over the
weekend in the wake of the upper level system. The ECMWF and GEM are
advertising another system late Monday. Temperatures will rebound
slightly toward normal, with afternoon highs in the upper 70s to low
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1240 PM CDT Tue Jun 19 2018

MVFR/VFR conditions with scattered convection will continue
through 00z/20 with localized LIFR conditions at KDBQ. After
00z/20 the models are unclear as to what will happen. The
scattered convection potentially will grow upscale into another
organized TSRA complex with the potential for IFR/MVFR conditions
through 18z/20.

&&

.HYDROLOGY...
Issued at 330 AM CDT Tue Jun 19 2018

Expect an extended period of wet weather across the area this week.
There is high confidence on storms occurring. Widespread amounts of
1-3 inches, possibly higher, are expected through Friday. Although
confidence in rainfall placement and timing remains low, areas along
and south of Interstate 80 are currently favored for the higher end
of the rainfall range.

As a result, at least within bank rises on area rivers will be seen
across eastern Iowa and northwest Illinois. Rivers that are already
high or in flood may see water levels rise again.

Iowa river...

The crest on the lower Iowa river is currently working through
Oakville.

Cedar river...

Conesville continues to slowly fall.

Wapsipinicon river...

Dewitt will rise slightly for the next two days before falling.

Rock and Pecatonica rivers...

Joslin, Moline, and Como are forecast to rise to near or just above
flood stage this week. Freeport will continue a sharp rise over the
next day but is forecast to crest below flood stage.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...08
HYDROLOGY...RP Kinney
Hazardous weather outlook, Jun 19, 4:25 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
425 AM CDT Tue Jun 19 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
425 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to occasionally move across
the Outlook area today and into tonight. The coverage is expected
to be higher along and south of Interstate 80 by this afternoon
and evening. A few storms may become strong to severe with
damaging winds the primary threat. The Storm Prediction Center has
placed areas along and south of the Highway 20 corridor in a
marginal risk for severe weather today.

A more widespread threat will be from very heavy rainfall and
possible flash flooding where the thunderstorms occur repeatedly.
Again, areas more favored for this potential appear to along and
south of the Interstate 80 corridor this afternoon and evening.
The highway 20 corridor which received very heavy rainfall last
night especially in northwestern Illinois, is more prone to flash
flooding should widespread heavy rain-producing thunderstorms can
move across these areas again. But currently only isolated to
widely scattered storms are expect across these northern areas
today and tonight.

Although not quite reaching heat advisory criteria, some areas
south of the Interstate 80 corridor may have heat index readings
in the mid to upper 90s before storms hit and cool things down
later in the afternoon.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Expect periods of thunderstorms from Wednesday through Friday. The
severe weather risk is low, but additional rounds of moderate to
heavy rainfall may lead to flooding problems.

Flooding is expected to continue on some tributary rivers.
Rounds of heavy rainfall may also cause additional river sites to
rise later this week. Please see the latest Flood Statements and
Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

There is a low chance that spotter activation will be needed today
and tonight. Any reports flooding or high water would be
appreciated.

12/RP Kinney

In the hours before

Special weather statement, Jun 19, 1:25 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
125 PM CDT TUE JUN 19 2018

MOC045-199-191900-
Scotland-Clark-
125 PM CDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND AND CLARK COUNTIES
UNTIL 200 PM CDT...

At 124 PM CDT, a strong thunderstorm was located over Memphis, moving
east at 55 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4060 9235 4061 9173 4058 9169 4055 9168
      4054 9162 4051 9162 4046 9157 4046 9152
      4041 9153 4040 9149 4032 9147 4028 9149
      4025 9149 4026 9195 4030 9195 4030 9235
TIME...MOT...LOC 1824Z 262DEG 47KT 4044 9216

Gibbs
Special weather statement, Jun 19, 2:25 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
225 PM CDT TUE JUN 19 2018

ILC073-131-161-192030-
Rock Island-Mercer-Henry-
225 PM CDT TUE JUN 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ROCK
ISLAND...EASTERN MERCER AND HENRY COUNTIES UNTIL 330 PM CDT...

At 225 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near East Moline to near North Henderson
to Seaton. Movement was east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 3 and 35.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 6.
 Interstate 280 between mile markers 15 and 18.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4115 8987 4115 9044 4106 9044 4107 9091
      4126 9067 4152 9052 4152 9046 4155 9043
      4158 8986
TIME...MOT...LOC 1925Z 273DEG 24KT 4147 9043 4113 9046 4111 9082

Gibbs
Local storm report, Jun 19, 2:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     GALVA                   41.17N 90.04W
06/19/2018                   HENRY              IL   EMERGENCY MNGR

            POWER LINES DOWN IN GALVA.

&&

PS
Special weather statement, Jun 19, 2:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
254 PM CDT TUE JUN 19 2018

ILC011-192100-
Bureau-
254 PM CDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUREAU COUNTY UNTIL 400
PM CDT...

At 254 PM CDT, a strong thunderstorm was located over Kewanee, moving
east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

This includes Interstate 80 in Illinois between mile markers 38 and
56.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4115 8964 4123 8964 4123 8986 4138 8985
      4150 8947 4115 8947
TIME...MOT...LOC 1954Z 258DEG 26KT 4123 8993

Gibbs
Local storm report, Jun 19, 3:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     ALPHA                   41.19N 90.38W
06/19/2018                   HENRY              IL   EMERGENCY MNGR

            POWER LINES DOWN IN ALPHA, RELAYED BY
            EMERGENCY MANAGEMENT. TIME ESTIMATED BASED
            ON RADAR.

&&

PS
Local storm report, Jun 19, 3:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     KEWANEE                 41.24N 89.93W
06/19/2018                   HENRY              IL   EMERGENCY MNGR

            POWER LINES DOWN IN KEWANEE, RELAYED BY
            EMERGENCY MANAGEMENT. TIME ESTIMATED BASED
            ON RADAR.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:41 PM CDTFlash Flood WarningDVNJo Daviess, Stephenson6 hr
Jun 18, 11:23 PM CDTSpecial Weather StatementDVNBureau52 min
Jun 19, 6:39 AM CDTSpecial Weather StatementDVNCarroll, Stephenson66 min
Jun 19, 9:13 AM CDTRiver Flood WatchDVNHenry, Rock Island, Whiteside12 hr
Jun 19, 9:13 AM CDTRiver Flood WatchDVNHenry, Rock Island35 hr
Jun 19, 2:25 PM CDTSpecial Weather StatementDVNHenry65 min
Jun 19, 2:34 PM CDTSevere Thunderstorm WarningDVNHenry41 min
Jun 19, 2:38 PM CDTSevere Thunderstorm WarningDVNHenry52 min
Jun 19, 2:54 PM CDTSpecial Weather StatementDVNBureau66 min
Jun 19, 3:01 PM CDTSevere Thunderstorm WarningDVNBureau44 min
Jun 19, 3:36 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.